Alabama, 2009Flash Flooding and Flooding in Alabama, March 26, 2009
March 26, 2009 · NWS HUN · 12 events in 3 counties and zones
Heavy rainfall pushed into northwestern Alabama on the morning of the 26th. This front later pushed northward and stalled across northwestern Alabama during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall pushed into northwestern Alabama on the morning of the 26th. This front later pushed northward and stalled across northwestern Alabama during the day. The forcing associated with this system produced between 2 and 4 inches of rainfall primarily in locations west of interstate 65. Some minor flash flooding from this rainfall closed roads in Morgan, Limestone, and Lauderdale counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 26, 3:45 AM CST, 15 minutes earlier.
Area forecast discussion, Mar 26, 3:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 AM CDT THU MAR 26 2009
.DISCUSSION...ACTIVE/PROGRESSIVE WX PATTERN CONTINUES TO EVOLVE OVER
THE TN VALLEY THIS EARLY MORNING. MUCH OF THE STRONG TO CONVECTIVE
TSTM ACTIVITY IS OCCURRING SW OF THE AREA ALONG A WEAK COLD FRONT
EXTENDING FROM SE LA TO CENTRAL KY. BETTER INSTABILITY...SHEAR AND
UPPER FORCING ARE HELPING THESE TSTMS MAINTAIN THEIR INTENSITY AS
THEY PROGRESS EWD. CLOSER TO HOME...LARGE SWATH OF LIGHT TO MODERATE
SHOWERS ALONG WITH A FEW EMBEDDED TSTMS ARE IMPACTING MUCH OF THE
CWA ALONG AND AHEAD OF THE COLD FRONT ALTHOUGH INSTABILITY AND SHEAR
PROFILES ACROSS THE TN VALLEY ARE NOT AS PREVALENT AS THE ACTIVITY
IMPACTING THE CENTRAL GULF COAST REGION. XPCT THE WX TREND ACROSS
THE AREA TO CONTINUE THROUGH THE MORNING HRS BEFORE A BREAK IN THE
ACTIVITY LAGS FOR ABOUT A 24 HR PERIOD AS THE WEAK COLD FRONT
SETTLES OVER THE CENTRAL MS/AL AREAS. THIS MAY ALSO PROVIDE A NICE
BREAK...ALBEIT SHORT...IN THE CLOUD COVER OVER THE AREA LATER THIS
AFTERNOON AND THIS EVENING.
THE FOCUS ON THE WX THEN SHIFTS TOWARD THE FRI/SAT TIME FRAME WHERE
THE STRONGER TSTM ACTIVITY IS XPCTED TO IMPACT THE TN VALLEY. LATEST
SUITE OF GLOBAL MODELS REMAIN CONSISTENT WITH DROPPING A POTENT
UPPER LOW/TROUGH INTO THE CENTRAL AND SRN PLAINS FRI WITH A STRONG
AREA OF LOW PRESSURE...ASSOCIATED WITH THE UPPER TROUGH...MOVING EWD
TOWARD THE MID SOUTH REGION OR W TN/NRN MS. SHEAR PROFILES AND UPPER
FORCING COUPLED WITH A STRONG LLJ AOA 50 KTS ARE MUCH STRONGER OVER
THE CENTRAL TN VALLEY DURING THE LATE FRI/EARLY SAT TIME FRAME
COMPARED TO THE CONVECTIVE ACTIVITY THIS MORNING. THE PRIMARY WX
THREATS THUS FAR LOOK TO BE DAMAGING WIND GUSTS...HAIL AND ISOLATED
TORNADOES FROM LATE FRI THROUGH SAT MORNING. SHOWER AND TSTM
ACTIVITY WILL ACTUALLY BEGIN TO MOVE INTO THE AREA EARLY FRI AS AN
EMBEDDED UPPER SHORTWAVE TRAVERSES NEWD ACROSS THE AREA AHEAD OF THE
SFC LOW AND ASSOCIATED COLD FRONT. AS THIS SYSTEM GRADUALLY MAKES
ITS WAY EWD THROUGH THE LOWER MS/TN VALLEYS...THE UPPER LOW BEGINS
TO SHIFT NEWD TOWARD THE OH VALLEY WITH A POTENT SHEAR AXIS AHEAD OF
THE UPPER TROUGH MOVING ACROSS THE AREA WITHIN THE VICINITY OF THE
SFC COLD FRONT...THEREBY ENHANCING THE STRONG/SEVERE TSTM THREAT FOR
THE TN VALLEY AGAIN DURING THE LATE FRI/EARLY SAT TIME PERIOD.
ACTIVE WX PATTERN THEN FINALLY BEGINS TO MOVE EWD AWAY FROM THE AREA
SUN AS HIGH PRESSURE OUT OF THE SRN PLAINS BEGINS TO MOVE INTO THE
CENTRAL GULF COAST AREA BY THE START OF THE NEW WORK WEEK WITH NEAR
SEASONAL WX CONDITIONS XPCTED THROUGH AT LEAST TUE. THE LATTER HALF
OF THE GLOBAL MODELS THEN SHOW ANOTHER COLD FRONT SWEEPING THROUGH
THE SE REGION ON TUE ALTHOUGH RAIN CHANCES ASSOCIATED WITH THIS
FRONT REMAIN IN THE ISOLATED CAT PENDING FURTHER MODEL RUNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 72 54 72 58 68 / 50 30 50 80 60
SHOALS 73 54 73 58 65 / 30 40 50 90 80
CULLMAN 71 55 71 59 65 / 60 30 60 80 70
FAYETTEVILLE 70 52 70 57 66 / 50 30 50 70 60
ALBERTVILLE 72 55 72 60 68 / 60 30 60 70 60
FORT PAYNE 72 54 71 59 68 / 70 20 60 70 60
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
09
Hazardous weather outlook, Mar 25, 9:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1000 PM CDT WED MAR 25 2009
ALZ001>010-016-TNZ076-096-097-261100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1000 PM CDT WED MAR 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT AS A STORM
SYSTEM MOVES INTO THE TENNESSEE VALLEY FROM THE WEST. THOUGH LOCALLY
HEAVY RAINFALL IS THE PRIMARY THREAT TONIGHT...A FEW STRONG TO
SEVERE STORMS CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY THURSDAY MORNING AS AN
AREA OF LOW PRESSURE STRENGTHENS TO THE WEST OF THE TENNESSEE
VALLEY. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH
THESE STORMS...HOWEVER...AN ISOLATED STRONG OR SEVERE STORM CANNOT
BE RULED OUT AT THIS TIME.
A STRONGER STORM SYSTEM WILL MOVE ACROSS THE AREA FRIDAY NIGHT
INTO SATURDAY MORNING WHICH WILL CREATE THE POTENTIAL FOR STRONG TO
SEVERE STORMS WITH DAMAGING WINDS ACROSS THE TENNESSEE VALLEY.
THOUGH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY
THREATS...HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.
IN ADDITION TO THE SEVERE WEATHER THREAT THROUGH THE WEEKEND...
RAINFALL TOTALS ARE EXPECTED TO REACH 3 TO 5 INCHES ACROSS THE
AREA. THIS WILL ELEVATE FLOODING CONCERNS FOR PORTIONS OF THE
TENNESSEE VALLEY...ESPECIALLY IN AREAS THAT SEE SIGNIFICANT
RAINFALL IN SHORT PERIODS OF TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE FRIDAY NIGHT INTO SATURDAY.
CA/BCC/JLL
In the hours before
Special weather statement, Mar 26, 3:29 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 AM CDT THU MAR 26 2009
ALZ007-016-261000-
CULLMAN-MORGAN-
429 AM CDT THU MAR 26 2009
...SIGNIFICANT WEATHER ALERT FOR CULLMAN AND MORGAN COUNTIES UNTIL
500 AM CDT...
AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST
OF HARTSELLE TO 18 MILES WEST OF CULLMAN TO 16 MILES NORTHEAST OF
JASPER TO CORDOVA...MOVING EAST AROUND 40 MPH.
WIND GUSTS TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WILBURN...LOGAN.
LACON...FALKVILLE.
COLE SPRINGS...SOUTH VINEMONT.
EVA...PHELAN.
FLORETTE...HANCEVILLE.
THESE STORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RSB
Flash Flood, Limestone
- When
- March 26, 4:00 AM CST to 11:00 AM CST
- Where
- Limestone County, 0.15 mi N of Reid to 1.49 mi SSE of Reid
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.752, -87.030
Heavy rainfall caused flash flooding which closed portions of Moyers road.
Flash Flood, Limestone
- When
- March 26, 4:00 AM CST to 11:00 AM CST
- Where
- Limestone County, 2.37 mi ESE of O Neal to 2.34 mi NNW of Athens
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.837, -86.991
Heavy rainfall caused flash flooding which closed a section of Airport road in Athens.
Flash Flood, Morgan
- When
- March 26, 5:00 AM CST to 11:00 AM CST
- Where
- Morgan County, 1.64 mi W of Falkville to 0.5 mi WSW of Falkville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.369, -86.929
Flash flooding forced the closure of Douglas road near Falkville.
Flash Flood, Morgan
- When
- March 26, 5:00 AM CST to 11:00 AM CST
- Where
- Morgan County, 1.27 mi ESE of Center Grove to 2.26 mi SE of Center Grove
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.376, -86.608
Flash flooding forced the closure of Ruth Mountain road west of Arab.
Flash Flood, Morgan
- When
- March 26, 5:00 AM CST to 11:00 AM CST
- Where
- Morgan County, 2.26 mi E of Danville to 3.46 mi W of Massey
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.417, -87.040
Flash flooding forced the closure of New Cut road southwest of Hartselle.
Flood, Lauderdale
- When
- March 26, 8:05 AM CST to 11:00 AM CST
- Where
- Lauderdale County, 1.25 mi SSE of Toonersville to 1.47 mi S of Toonersville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.852, -87.325
Runoff from heavy rainfall caused local streams and creeks to flood, which closed a portion of Turner Lindsey Road.
Flood, Lauderdale
- When
- March 26, 8:05 AM CST to 11:00 AM CST
- Where
- Lauderdale County, 0.93 mi N of Anderson to 0.98 mi N of Anderson
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.933, -87.273
Runoff from heavy rainfall caused flooding to occur, which closed CR 534 in the Anderson community.
Flood, Lauderdale
- When
- March 26, 8:05 AM CST to 11:00 AM CST
- Where
- Lauderdale County, 1.97 mi WNW of Upper Green Hill to 1.28 mi W of Upper Green Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.988, -87.533
Runoff from heavy rainfall caused area streams and creeks to flood and closed county road 130 northwest of Green Hill to be closed.
Flood, Lauderdale
- When
- March 26, 8:05 AM CST to 11:00 AM CST
- Where
- Lauderdale County, 0.67 mi WSW of Upper Green Hill to 0.43 mi WNW of Green Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.975, -87.510
Runoff from heavy rainfall closed CR 450 in the Green Hill community.
Flood, Limestone
- When
- March 26, 8:05 AM CST to 11:00 AM CST
- Where
- Limestone County, 1.59 mi SW of O Neal to 1.25 mi SSW of O Neal
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.834, -87.050
Runoff from heavy rainfall caused area streams to overflow, closing Bill Black Road.
Flood, Limestone
- When
- March 26, 9:00 AM CST to 11:00 AM CST
- Where
- Limestone County, 1.2 mi N of Lawngate to 1.41 mi NNE of Lawngate
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.737, -87.076
Runoff from heavy rainfall flooded area streams causing Cowford road to be closed. This road remained closed through at least 11 am.
Flood, Limestone
- When
- March 26, 9:00 AM CST to 11:00 AM CST
- Where
- Limestone County, 0.13 mi WNW of O Neal to 0.26 mi SSW of O Neal
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 34.851, -87.032
Runoff from heavy rainfall caused area streams to flood, closing Myers road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in New Mexico, March 26 to 27, 20091 death · 13 events
- Blizzard in Texas, March 26 to 28, 2009$800,000 · 19 events
- Tornadoes and Damaging Winds in Alabama, March 26, 2009$156,000 · EF1 · 14 events
- Hail and Damaging Winds in Louisiana, March 26, 2009$382,000 · 1.75 in hail · 16 events
- Blizzard in Oklahoma, March 26 to 28, 2009$450,000 · 3 events
- Tornado and Damaging Winds in Alabama, March 26, 2009$107,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, March 26, 2009$139,000 · EF0 · 17 events
- Hail and Damaging Winds in Texas, March 26, 2009$120,000 · 1.75 in hail · 10 events
- Damaging Winds in Alabama, March 26, 2009$135,000 · 60 kt wind · 2 events
- High Wind in Arizona, March 26, 2009$100,000 · 53 kt wind · 3 events
- Hail and Damaging Wind in Oklahoma, March 26, 2009$40,000 · 1.75 in hail · 14 events
- Strong Wind in Arizona, March 26, 2009$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154570, 154571, 154532, 154534, 154535, 155654, 155661, 155698, 155702, 155717, 155719, 155723.